NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 12, 1:28 PM EST, 5 hours 32 minutes earlier.
Area forecast discussion, Apr 12, 1:28 PM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
228 PM EDT Sun Apr 12 2020
.SYNOPSIS...
Intense low pressure system crosses Sunday night, pulling a
strong cold front through Monday morning. Cooler with weak
systems next week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 210 PM Sunday...
Lots going on.
Large scale spring storm system is currently intensifying and
will continue to strengthen on its path into the Ohio Valley and
central Appalachians bringing significant weather from the Gulf
Coast and eventually into the Northeast, including our CWA.
Surface pressure will be falling and the pressure gradient
increasing with the center of low pressure tracking from the
Arklatex region northeastward into the Great Lakes. Dramatic
increases in the low to mid level flows will occur over the next
few hours with efficient and anomalously high low/mid level
moisture transport into the region. Strong forcing from a
myriad of upper level waves in the southwesterly flow aloft to
the cold front itself will provide periods of off and on
convection this evening, tonight, and tomorrow morning. Despite
the strong speed and directional shear, the one ingredient
missing, at least on the front end of the forecast, is
instability, so the primary weather type into the overnight will
be showers. Finally, some elevated instability materializes,
and thunderstorms are possible for the area, especially as the
front pushes through. But in the end, the lack of overall
instability is a main factor in the SPC thunderstorm risks
largely staying to the south and west, with some small areal
exceptions of the slight risk in our northeast KY counties and
southwest VA counties. Regardless, wind gusts are likely with
either showers or thunderstorms.
Not to be overlooked in this whole process is the potential for
excessive rainfall from WPC over the southern half of the CWA.
Developing waves of low pressure will progressive motion,
running it over the same areas and times. The repetition of
convective cells, thunder or not, may start to overwhelm in
terms of the hydrologic aspect given the high amounts of low
level moisture advecting into the region and the ultimate
frequency of showers/storms. Flash flood guidance is on the
higher side in the 1.75-2.00 inch range with some greening of
the landscape occurring, so we are in decent shape to handle
some rain. Because of this, no flood watch for now, but these
areas will need to be watched carefully as the event
progresses.
Last but not least is the synoptic scale wind event that will
also unfold. As mentioned, the increasing flows and pressure
gradient warrants the advisory and the warning in the highest
mountains for wind. That said, the 12Z run of the synoptic scale
models pushed the low level jet a bit further east, and faster
to the east, making the momentum transfer a bit harder for the
western zones of the CWA with less wind to bring down. Couple
that with the warm advective nature of the wind upgliding along
the isentropes, and this may be hard to reach some of the
criteria for the headlines that are out. Nonetheless, the
region has seen significant wind over the last couple weeks from
storms and other low pressure systems leading to some
heightened sensitivity to wind events, and gusty conditions will
undoubtedly occur.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 220 PM Sunday...
Drier with gradually decreasing winds to start the period as
high pressure starts to nudge in from the west. Drier and cooler
weather for Tuesday, but another disturbance will move into the
area Tuesday night, with rain and snow showers developing.
Light accumulations are expected, mainly across the mountainous
counties, and am coding up borderline advisory snow criteria for
the higher terrain of Randolph and Pocahontas counties. However,
for now, will leave mention of this out of the HWO due to
uncertainty, and the fact that we have the current hazards for
tonight/Monday to worry about first.
Initial wave will kick off to the east during the day Wednesday,
with a brief break in the precipitation expected.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 220 PM Sunday...
Another front will sag south into the area Wednesday evening
through Thursday, with another round of light precipitation and
another shot of cooler air. Bit early to say for sure but
Thursday morning may be one with freeze headlines again across
much of the area.
A stronger low and upper shortwave trough will move into the
area late in the work week, with showers and thunderstorms
developing.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 135 PM Sunday...
On the weather map, a strong low pressure system continues to
develop and work its way towards the Ohio Valley and will have
significant effects on aviation through the bulk of the forecast
period.
On the precipitation side, showers will be moving in from the
southwest over the next few hours, and will be off and on
through the duration of the forecast. Thunderstorms are
possible, but more of a threat after 03Z Monday as the cold
front approaches. Until that point, there will not be enough
instability. Some of the showers still could be moderate to
briefly heavy, although the restrictions in the precipitation
forecast will be limited to MVFR. This is not unusual for warm
sector showers. Gusty winds are possible in any of the showers,
especially after that aforementioned 03Z Monday time frame.
Thunderstorms will not be necessary to kick up the winds.
Also an issue as the large system moves in will be the large
scale winds. Flows will be on the increase, so a general
increase of the surface winds should be expected through the
period. Winds may gust 40-50kts without the help of showers or
storms, especially in the mountains. As these winds ramp up,
there is a period of LLWS possible at specific terminals after
06z Monday. Cold frontal passage is expected after 12Z and wind
shifts from generally southwest to northwest should be expected
once that occurs.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of wind increases may vary. May need
prevailing TSRA added, and the timing of VCTS may vary from
forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H M H H L H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H L M M H
EKN CONSISTENCY H H H H H H H M H M M M
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z MONDAY...
IFR possible in mountain snow showers for Tuesday
night/Wednesday morning..
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning from 6 AM to 8 PM EDT Monday for WVZ523>526.
Wind Advisory from 6 AM to 8 PM EDT Monday for WVZ005>011-
013>020-024>034-039-040-515>522.
OH...Wind Advisory from 6 AM to 8 PM EDT Monday for OHZ066-067-075-
076-083>087.
KY...Wind Advisory from 6 AM to 8 PM EDT Monday for KYZ101>103-105.
VA...Wind Advisory from 6 AM to 8 PM EDT Monday for VAZ003-004.
&&
SYNOPSIS...26/SL
NEAR TERM...26
SHORT TERM...SL
LONG TERM...SL
AVIATION...26Hazardous weather outlook, Apr 12, 11:58 AM EST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1258 PM EDT Sun Apr 12 2020
OHZ067-076-VAZ004-WVZ006>011-013>020-024>034-039-040-515>522-131700-
Morgan-Washington-Buchanan-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
1258 PM EDT Sun Apr 12 2020
...WIND ADVISORY IN EFFECT FROM 6 AM TO 8 PM EDT MONDAY...
This Hazardous Weather Outlook is for portions of southeast Ohio,
portions of southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Strong thunderstorms are possible late Sunday night into Monday
morning. Locally heavy rainfall and strong gusty winds are the
primary threat, with a marginal risk for severe thunderstorms.
In addition, there is a marginal to slight risk for excessive
rainfall across the area and localized flash flooding will be
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Thunderstorms are possible into Monday morning. Locally heavy
rainfall and strong gusty winds are the primary threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-075-083>087-VAZ003-WVZ005-131700-
Greenup-Carter-Boyd-Lawrence KY-Perry-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Wayne-
1258 PM EDT Sun Apr 12 2020
...WIND ADVISORY IN EFFECT FROM 6 AM TO 8 PM EDT MONDAY...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, portions of southwest Virginia and western West
Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a slight risk for severe thunderstorms late tonight and
early Monday. Damaging winds are the primary threat.
In addition,there is a marginal to slight risk for excessive
rainfall across the area and localized flash flooding will be
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Thunderstorms are possible into Monday morning. Locally heavy
rainfall and strong gusty winds are the primary threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523>526-131700-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1258 PM EDT Sun Apr 12 2020
...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM EDT MONDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a marginal risk of severe thunderstorms late tonight through
early Monday morning. Damaging winds are the primary threat.
In addition, there is a slight risk for excessive rainfall and
localized flash flooding is possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Thunderstorms are possible into Monday morning. Locally heavy
rainfall and strong gusty winds are the primary threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.